My week so far has been rather occupied by the fall-out of a close encounter my wife had with Toxicodendron radicans, also known as poison ivy.
My wife is very sensitive to this plant. Despite great care, wearing gloves and long shirt, with a thorough wash afterwards, even the tiniest contact causes the familiar rash. The cause is urushiol, which is in fact a series of catechol derivatives (with the R group referring to a series of different long chain alkyl groups).
In this particular case, she was pruning our grape vine and apparently there were other vines in among the grape one. The familiar 3 leaf warning sign was of course absent (this being January); really, all you have to go on is that the hairy vines are bad and the general assumption that anywhere there are vines, some of them could well be poison ivy (and here in North Carolina, it is a very good bet).
She’s suffered at the hands of the vine before, but this time was by far the worst. It started with the itching on the hands and arms but a day or two later, it was affecting her face and we ended up going to Urgent Care, her eyes had swollen up so much she could not see any more. This is a fact of life with allergies – with each repeated exposure, the body’s response becomes more vigorous and forceful, in extreme cases leading to anaphylaxis. We have found out the hard way that the urushiol-induced allergic reaction can occur due to exposure from other sources – did you know urushio is in cashew nuts? Especially the outer coating – we had some nuts once like that and my wife was itching the next day, especially on the fingers where she brushed away the brown outer coating.
In our case, Benadryl had been ineffective, so the doctor didn’t take much time in giving her a shot of prednisone, followed by a course of the same drug in pill form. This is a steroid drug (actually a pro-drug of the active form, prednisolone. It is a glucocorticoid that acts to tune down the immune response. It doesn’t actually cure the problem, but makes the symptoms more bearable until the body has dealt with the problem. It also is not a drug you can take once and then be done, with a phased withdrawal of the drug over 2 weeks. Abrupt cessation can cause problems in two ways. One, it has only covered the initial problem and that could lead to a re-energizing of the immune response. But also, taking a steroid of this type for over a week suppresses the production of the body’s natural corticosteroids (such as cortisol) and there is a danger of dependency if the drug is not gradually removed.
It has been quite effective though, my wife is able to see again, actually was able to go to work yesterday, even if she looks like she’s been on a crazy weekend bender.
All this biochemistry leads to a simple conclusion: looks like I am getting more yard work to do.